Insulet Corporation Issued Field Safety Notification to Omnipod Insulin Device. Insulet Corporation has issued a Field Safety Notification involving the OmniPod (Pod) Insulin Management System.
The voluntary Nov. 2 alert, which was specific to 15 lots of the Pod, stated that the needle mechanism may fail to deploy or be slow to deploy.
When this occurs, insulin may not be properly delivered, leading to hyperglycemia in patients with diabetes. Diabetic ketoacidosis (DKA) can subsequently occur if elevated blood sugar levels are not treated.
There have been at least 66 Medical Device Reports related to this issue, the safety alert states. Three cases required medical intervention. The incidence rate in the affected lots is about 1 percent to 2 percent.
According to the alert, Insulet modified the manufacturing process and added more inspection measures after becoming aware of the problem. The OmniPod Personal Diabetes Manager (PDM) is unaffected by this recall.
Diabetes Patients Suffer Abnormally High Level of Sugar in The Blood
Patients with diabetes suffer from abnormally high levels of sugar in the blood. People with type 1 diabetes produce little or no insulin, a hormone that signals cells to take up glucose. In people with Type 2 diabetes, insulin is not being used properly.
In either case, cells are unable to take up glucose for energy and fat is burned instead. Ketone bodies, a product of fat breakdown, can change the pH of the blood and lead to DKA.
Symptoms of DKA may include dry or flushed skin, a fruity odor on the breath, difficulty breathing, nausea, vomiting, abdominal pain and dry or flushed skin. This condition can lead to a diabetic coma or death if untreated.